Alert archive / Michigan / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 2, NWS Grand Rapids, MI

April 7, 2020Clare County, Osceola County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 7, 2020, 6:05 PM EDT for Clare County, Osceola County, Michigan. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2020, 6:05 PM EDT (22:05 UTC)
Expired
Apr 7, 2020, 7:00 PM EDT
In force
55 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clare County, MI, Osceola County, MI

The radar

The NCL Michigan radar (KAPX), 102 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 6:15 PM EDTHAIL 0.51 W Highland, MIREPORT FROM MPING: HALF-INCH (0.50 IN.).
Apr 7, 6:18 PM EDTHAIL 0.53 E Tustin, MIREPORT FROM MPING: HALF-INCH (0.50 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 4:55 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2020-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2020-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

324 
WUUS53 KGRR 072205
SVRGRR
MIC035-133-072300-
/O.NEW.KGRR.SV.W.0002.200407T2205Z-200407T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
605 PM EDT Tue Apr 7 2020

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Clare County in central Michigan...
  Osceola County in central Michigan...

* Until 700 PM EDT.

* At 604 PM EDT, severe thunderstorms were located along a line
  extending from near Jennings to near Mitchell State Park to near
  Hoxeyville, moving southeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Clare...               Evart...               Marion...
  Farwell...             Highland...            Lake...
  Le Roy...              Tustin...              Gibos Corners...
  Lake George...         Ashton...              Sears...
  Temple...              Pisgah Heights...      Avondale...
  Dighton...             Ina...                 Leota...
  Park Lake...           Stambaugh Corner...    

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4416 8461 4382 8461 4382 8532 4397 8557
      4416 8556
TIME...MOT...LOC 2204Z 300DEG 50KT 4430 8534 4420 8540 4412 8566 

HAIL...1.00IN
WIND...60MPH
 
$$

NJJ
2 follow-up statements
343 
WWUS53 KGRR 072232
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
632 PM EDT Tue Apr 7 2020

MIC035-133-072300-
/O.CON.KGRR.SV.W.0002.000000T0000Z-200407T2300Z/
Clare MI-Osceola MI-
632 PM EDT Tue Apr 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR CLARE AND OSCEOLA COUNTIES...

At 630 PM EDT, severe thunderstorms were located along a line 
extending from 3 miles west of Leota to 6 miles north of Evart, 
moving southeast at 45 mph. An additional severe thunderstorm was 
located near Harrietta in Wexford County, moving southeast at 45 
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Clare...               Evart...               Marion...
Farwell...             Highland...            Lake...
Le Roy...              Tustin...              Gibos Corners...
Lake George...         Ashton...              Sears...
Temple...              Pisgah Heights...      Avondale...
Dighton...             Ina...                 Leota...
Park Lake...           Stambaugh Corner...    

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of 
a building. Be prepared for the possibility of a second thunderstorm 
occurring about 45 minutes after the first thunderstorm.

&&

LAT...LON 4416 8461 4382 8461 4382 8532 4397 8557
      4416 8556
TIME...MOT...LOC 2228Z 310DEG 40KT 4410 8494 4399 8531 

HAIL...1.00IN
WIND...60MPH
 
$$

CAS
302 
WWUS53 KGRR 072258
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
658 PM EDT Tue Apr 7 2020

MIC035-133-072305-
/O.EXP.KGRR.SV.W.0002.000000T0000Z-200407T2300Z/
Clare MI-Osceola MI-
658 PM EDT Tue Apr 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR CLARE AND OSCEOLA COUNTIES
WILL EXPIRE AT 700 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small 
hail and cloud to ground lightning strikes are still possible with 
these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central and west central Michigan.

LAT...LON 4416 8461 4382 8461 4382 8532 4397 8557
      4416 8556
TIME...MOT...LOC 2255Z 300DEG 50KT 4393 8453 4382 8490 

$$

CAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 3:11 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Apr 7, 3:11 PM EDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
311 PM EDT Tue Apr 7 2020

LATEST UPDATE...
Synopsis/Discussion/Marine/Hydro

.SYNOPSIS...
Issued at 241 PM EDT Tue Apr 7 2020

- Severe storms likely late this afternoon and evening

- Windy Thursday

- Colder temperatures late this week into next week

&&

.DISCUSSION...(This evening through next Tuesday)
Issued at 241 PM EDT Tue Apr 7 2020

- Severe storms likely late this afternoon and evening

The storm prediction center has upgraded the southern half of lower
Michigan to an enhanced risk of severe storms. The biggest threat
with these storms will be large hail and gusty winds.

  The latest models have a deepening mid level trough moving through
the region this afternoon and evening. This trough will bring
strong mid to upper level instability. That instability will
couple with strong frontogenesis allowing for strong mid level
lapse rates.

The warm moist air advection out ahead of the approaching front will
bring a necessary ingredient for severe storms. The model
soundings show an inversion aloft forming a cap. The latest GOES
stiletto continues to show clearing out ahead of the approaching
front. When the surface temperatures warm enough, coupled with the
front, there will be enough lift to break that cap and allow the
atmosphere to tap into the 1000 to 2000 Joules of CAPE aloft.

The strong lapse rates, CAPE, frontogenesis, and moist air should
be enough to bring severe storms to southwest Michigan this
evening. Given the cold air aloft for this time of year and the
strong gusty winds, large hail potentially golf ball size or
larger is a threat for these storms.

 Another consideration is the presence of decent amount of
helicity, or strong rotating air aloft, which will bring a small
risk for tornadoes, mainly near and south of I-96/69.

The latest CAMS has these storms moving onshore from Lake Michigan
around 22Z and moving quickly to the southeast. Latest timing puts
them in the vicinity of Grand Rapids between 7 to 8 pm and in the
Lansing, Battle Creek and Kalamazoo vicinity between 8 to 9 PM.
 As this is a very fast moving line, it should exit the region
between 10 pm to midnight.

- Windy Thursday

The upper level trough will lift out of the region tomorrow,
bringing a strong cold front and a strong pressure gradient into
the region Wednesday night into Thursday. This will bring the
potential for deep mixing. There is the chance for mixed
rain/snow due to the instability from daytime heating. Gusty winds
could reach upwards of 40 to 50 mph throughout Southwest Michigan
Wednesday night into Thursday.

- Colder temperatures late this week into next week

A broad longwave trough over our region through the weekend and
into next week should result in continued cool and unsettled
weather. Temperatures will average around 10 to 15 degrees below
normal for this time of year.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 710 AM EDT Tue Apr 7 2020

Showers with MVFR cigs are expected through late morning then
the showers should end and the MVFR cigs will go VFR. However
thunderstorms are expected ahead of the cold front during the
early evening. Once the storms move out by 03z or so, there will
be a period of IFR cigs but that should clear toward 12z.

&&

.MARINE...
Issued at 241 PM EDT Tue Apr 7 2020

Three main concerns through the forecast out on Lake Michigan 1)
storms this evening, 2) dense fog this afternoon into tonight and 3)
Gales developing for Thursday and Thursday night.

In terms of the storms, the threat looks to begin as early as mid
afternoon, but is most likely during the evening hours. The main
time frame of concern is from roughly 400pm to midnight. The storms
will be capable of damaging winds, large hail and waterspouts. If
you have marine interests out on Lake Michigan or have a boat
already in a marina be prepared for the possibility of encountering
strong to severe thunderstorms with frequent cloud to water
lightning as well.

Marine webcams and satellite imagery confirm that dense fog is
occurring out on Lake Michigan. As higher dew point air continues to
advect out over the colder water we are in a good setup for dense
fog (the dew points being pushed out over the water is higher than
the water temperature). We have issued a Marine Dense Fog Advisory
from the current time through 400am Wednesday morning. This should
give enough time for the higher dew point air to be pushed to the
south and east ending the fog threat.

Strong west to northwest winds develop around daybreak on Thursday
behind the passage of an early morning cold front. Gales to 35 to 40
knots look likely and we will be issuing a Gale Watch for Thursday
and Thursday night. In terms of lakeshore flooding we are thinking
conditions may only be near advisory criteria and we will be holding
off on any lakeshore flooding headlines at this time. Waves look to
peak in the 6 to 10 foot range Thursday afternoon. Minor to moderate
lakeshore flooding and erosion are possible. Later forecasts will
nail down whether we need a lakeshore flood headline.

&&

.HYDROLOGY...
Issued at 315 PM EDT Mon Apr 6 2020

Rivers continue to fall, as the water from the heavy rains last
week works through the river systems. The Grand River at Ionia and
the Maple River at Maple Rapids are the only rivers remaining
above bankfull, but both are falling steadily. Rain associated
with showers and thunderstorms moving through West Michigan over
the next few days will not be widespread enough to get the rivers
rising again in any significant way. Brief ponding of water on
roadways is possible during the heaviest downpours, but conditions
should improve quickly once the storms move away.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Dense Fog Advisory until 4 AM EDT Wednesday for LMZ844>849.

     Gale Watch from Thursday morning through Friday morning for
     LMZ844>849.

&&

SYNOPSIS...Ceru
DISCUSSION...Ceru
AVIATION...WDM
HYDROLOGY...AMD
MARINE...Duke
Hazardous weather outlook, Apr 7, 2:00 PM EDT, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
200 PM EDT Tue Apr 7 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-080800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
200 PM EDT Tue Apr 7 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible late this afternoon and especially
this evening. The most likely time for storms is between 400pm and
Midnight. Thunderstorms will increase in coverage and intensity
between 400pm and 800pm, continuing after dark. Thunderstorms and
severe weather are possible across the entire area, but the highest
likelihood for severe weather is from near the I-96 corridor and
points to the south. The strongest of storms this afternoon and
evening will be capable of tornadoes, damaging winds to 70 mph,
large hail to around golf ball size, locally heavy rain and frequent
cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A strong cold front moves through the area early Thursday morning.
This will bring a period of gusty winds that may result in some
downed trees, branches and power lines Thursday into Thursday night.

.SPOTTER INFORMATION STATEMENT...

Severe weather reports would be appreciated this evening.

LMZ844>849-080800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
200 PM EDT Tue Apr 7 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected over Lake Michigan beginning as early as
mid afternoon and continuing into the evening hours. Severe weather
is possible with large hail to around golf ball size, damaging winds
to 70 mph, waterspouts and frequent cloud to water lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A strong cold front will bring gale force winds and large waves to
Lake Michigan Thursday into Friday. Minor lakeshore flooding and
erosion is expected Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Severe weather reports would be appreciated this evening.

Duke

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 3:29 PM EDTGale WatchGRR36 hr
Apr 7, 3:29 PM EDTMarine Dense Fog AdvisoryGRR20 hr
Apr 7, 4:59 PM EDTSpecial Marine WarningGRR2 hr
Apr 7, 5:52 PM EDTSevere Thunderstorm WarningGRRMuskegon, Newaygo55 min
Apr 7, 6:53 PM EDTSpecial Marine WarningGRR2 hr
Apr 7, 7:10 PM EDTSevere Thunderstorm WarningGRRClare, Osceola50 min
Apr 7, 7:13 PM EDTSevere Thunderstorm WarningGRRIonia47 min
Apr 7, 7:14 PM EDTSevere Thunderstorm WarningGRRClare, Isabella, Mecosta, Osceola46 min
Apr 7, 7:17 PM EDTSevere Thunderstorm WarningGRRMuskegon, Ottawa88 min
Apr 7, 7:42 PM EDTSevere Thunderstorm WarningGRRIsabella, Mecosta34 min
Apr 7, 7:54 PM EDTSevere Thunderstorm WarningGRREaton, Ingham51 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.